Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 75, NWS San Angelo, TX

September 26, 2004Crockett County, Sutton County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 26, 2004, 9:22 PM CDT for Crockett County, Sutton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2004, 9:22 PM CDT (02:22 UTC)
Expired
Sep 27, 2004, 12:15 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Crockett County, TX, Sutton County, TX

The radar

The San Angelo radar (KSJT), 100 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 270225
FFWSJT
TXC105-435-270515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
922 PM CDT SUN SEP 26 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CROCKETT COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF OZONA
  SUTTON COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF SONORA

* UNTIL 1215 AM CDT

* AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN INCREASING ACROSS CROCKETT AND SUTTON COUNTIES. SHOWERS
  AND THUNDERSTORMS WERE MOVING NORTH AT ABOUT 15 MPH. ADDITIONAL
  RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE THROUGH
  MIDNIGHT.

* MOTORISTS SHOULD BE ALERT TO THE FLOODING OF ROADWAYS AND LOW
  WATER CROSSINGS. TURN AROUND...DONT DROWN.

LAT...LON 3032 10158 3033 10021 3064 10021 3065 10103
      3101 10103 3102 10169

$$
1 follow-up statement
000 
WGUS74 KSJT 270413
FFSSJT
TXC105-435-270515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1110 PM CDT SUN SEP 26 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1215 AM CDT FOR SUTTON AND 
CROCKETT COUNTIES...

AT 1105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS 
PORTIONS OF CROCKETT AND SUTTON COUNTIES. THESE SHOWERS AND 
THUNDERSTORMS ARE MOVING TOWARD THE NORTH AT ABOUT 15 MPH. 
ADDITIONAL RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE TONIGHT. 

ALTHOUGH NO ROAD CLOSURES HAVE BEEN REPORTED...RURAL ROADWAYS AND 
LOW WATER CROSSINGS MAY BE FLOODED. TURN AROUND...DONT DROWN.

LAT...LON 3032 10158 3033 10021 3064 10021 3065 10103
      3101 10103 3102 10169

$$

09

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 8:36 PM CDT, 46 minutes earlier.

Area forecast discussion, Sep 26, 8:36 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
836 PM CDT SUN SEP 26 2004

.UPDATE...
WV IMAGERY THIS EVENING INDICATING UPPER LEVEL LOW NEAR ELP
WITH STRONG SHORT WAVE ROTATING NORTHEAST ACROSS SOUTHWEST TX.
KSJT WSR-88D CONTINUES TO DETECT A BAND OF RAIN WITH A FEW TSTMS
MOVING NORTH ACROSS THE WESTERN CWFA. ALSO...ANOTHER AREA OF HEAVIER
RAIN MOVING INTO SOUTHERN CROCKETT AND SUTTON COUNTIES. CURRENT
FORECAST LOOKS GOOD AND WILL MAKE NO CHANGES TO GRIDS.

&&

.PREV DISCUSSION...
PRIMARY FORECAST CONCERN REMAINS A SLOW MOVING UPPER LEVEL TROF THAT
WAS CENTERED JUST WEST OF EL PASO EARLY THIS AFTERNOON. GOES VISIBLE
AND WATER VAPOR IMAGERY INDICATED DIFLUENT FLOW AHEAD THIS FEATURE...
FROM FAR WEST TX...INTO SOUTHEAST NM AND THE PERMIAN BASIN. THE UPPER
TROF WAS TAPPING SUBTROPICAL MOISTURE FROM NORTHERN MEXICO. A LOW
LEVEL AXIS OF HIGH THETA-E AIR EXTENDED FROM THE TRANS PECOS...INTO
EASTERN NM. A COLD POOL ALOFT WAS NOTED BY -14C TEMPS ON THE 12Z ELP
SOUNDING AND A MID LEVEL JET MAX WAS ROUNDING THE LOWER WEST SIDE OF
THE TROF AT 12Z.

THE GFS AND ETA MODELS PROG THE UPPER TROF TO MOVE SLOWLY EAST
OVERNIGHT...AROUND 150 MILES AT MOST. GIVEN THE LIKELIHOOD OF A
STRENGTHENING LOW LEVEL JET FEEDING NOCTURNAL CONVECTION AND THE COLD
POOL ALOFT...WILL PLAN ON ISSUING A FLOOD WATCH TONIGHT FOR AREAS
SOUTH AND WEST OF SAN ANGELO. EXPECT A RATHER TIGHT GRADIENT OF
RAINFALL OVER WEST CENTRAL TX...WITH LITTLE OR NO RAIN IN THE DRIER
AND MORE STABLE AIRMASS OVER CENTRAL TX.

THE GFS FILLS THE UPPER LOW SOME DURING THE DAY MONDAY WHILE THE
LOW LEVEL JET WEAKENS CONSIDERABLY EARLY IN THE DAY. WILL THUS LET
THE FLOOD WATCH EXPIRE AT 6 AM FOR NOW AND LET LATER SHIFTS EXTEND AS
NECESSARY.

ANOTHER ROUND OF RAINFALL EXPECTED MONDAY NIGHT...THOUGH AGAIN THE
BULK OF RAINFALL SHOULD REMAIN WEST/NORTHWEST OF THE FORECAST AREA
NEAR THE UPPER LOW CENTER. LOW LEVEL INFLOW MAY NOT BE AS STRONG AS
TONIGHT AND RAINFALL MAY MORE CONCENTRATED NEAR THE UPPER LOW
CENTER.

ISOLATED DIURNALLY DRIVEN STORMS POSSIBLE WEDNESDAY...IN THE WAKE
OF THE EXITING AND WEAKENING UPPER TROF. SHORTWAVE RIDGING
EXPECTED ON THURSDAY...BEFORE ANOTHER OPEN UPPER LEVEL TROF MOVES
INTO THE FOUR CORNERS REGION. BETTER DYNAMICS LIKELY TO BASS OFF TO
THE NORTH...THOUGH THIS WILL NOT PRECLUDE DIURNALLY DRIVEN ISOLATED
THUNDERSTORMS INTO THE WEEKEND. NOT SOLD ON THE EARLY SATURDAY
FRONTAL PASSAGE AS PROGGED BY THE GFSLR...WITH STRONG SOUTHWEST
FLOW ALOFT.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 6 AM FOR
IRION...SCHLEICHER...CROCKETT AND SUTTON COUNTIES.

&&

21/09
Hazardous weather outlook, Sep 26, 2:54 PM CDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
254 PM CDT SUN SEP 26 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-271930-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
245 PM CDT SUN SEP 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS
AFTERNOON AND EVENING AHEAD OF AN UPPER LEVEL LOW PRESSURE SYSTEM
OVER FAR WEST TEXAS. ABUNDANT MOISTURE ACROSS THE AREA WILL ALLOW
FOR HEAVY RAIN TO DEVELOP. THE AREA MOST LIKELY TO SEE HEAVY
RAINFALL WITH THE POTENTIAL FOR FLOODING WILL BE TO THE WEST OF A
LINE FROM MERTZON TO FORT MCCAVETT. THIS AREA INCLUDES THE CITIES OF
OZONA...SONORA AND ELDORADO.  RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH
ISOLATED AMOUNTS OF 3 INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. A CHANCE OF
THUNDERSTORMS WILL CONTINUE FOR WEST CENTRAL TEXAS THROUGH TUESDAY.
WITH LIMITED INSTABILITY...SEVERE WEATHER IS NOT EXPECTED. HEAVY
RAINFALL WILL CONTINUE TO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 6:10 PM CDTSevere Thunderstorm WarningSJTSchleicher, Sutton50 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.